Get email alerts Get Celiac.com E-mail Alerts  




Celiac.com Sponsor:
Celiac.com Sponsor:




Ads by Google:






   Get email alerts  Subscribe to FREE Celiac.com email alerts

Weird Problem With Acetaminophen
0

13 posts in this topic

I am pretty sure my brother has celiac disease, but he's in denial. He keeps asking me if I had symptoms that he has, but when I mention that it's just a blood test to see if he may have it, he's like- I don't know. He has;

Vitamin D deficiency (that's all he knows of, that's all that was tested)

Brain Fog

Gastro Intestinal Issues, heartburn daily

 

Recently he was having a weird itching and burning sensation in his hands and feet and had to visit the ER. He had hurt his knee and been taking Acetaminophen regularly for a few days, the doctors attributed this reaction to the drug. He stopped taking it and hasn't had a problem since. I was curious to know if this is something common for people with celiac disease, I have recently started taking Acetaminophen instead of ibuprofen when I had aches, So I was curious. I am certain he has celiac also, but is refusing or procrastinating on getting tested.

0

Share this post


Link to post
Share on other sites


Ads by Google:

I have never read a single Pub Med article or seen anything in the hundreds of celiac-related article/books I have read during the last 4 years that discusses tylenol as being a "problem for celiacs".

 

Sounds like a simple adverse reaction to the medicine. 

0

Share this post


Link to post
Share on other sites

Thank you Irish. I had trouble searching for this. 

0

Share this post


Link to post
Share on other sites

As Irish said, it just sounds like he has an allergic sensitivity to the medicine.  Totally separate from Celiac.  Of course, being the sibling of someone with Celiac disease and all those symptoms definitely points to the need for him to get tested.  I also have a sibling who has random GI issues and she just forgets when I tell her she needs to be screened.  At some point I am just going to coax her into giving me permission to make her a GI appt with my doctor and drag her in there since she tends to not get around to things.  I am just waiting for her to be able to financially do it.  Perhaps you could do something like that with your brother?  Get him in to see your doctor who you already know is good.

0

Share this post


Link to post
Share on other sites

While a back up what Irish said, I have not seen any publications on studies or research saying a link, I also have issues with acetaminophen. I get the itching/ burning sensation.....but I also have my heart rate skyrocket with just a 200mg dosage of Tylenol. I do not know why, and doctors can't explain why, but I can't have acetinophen, injected steroids (anaphylactic shock), or Vimovo (given to me for "idiopathic joint pain" if I remember correctly, have to check the records).

0

Share this post


Link to post
Share on other sites




Acetaminophen has been my go-to pain reliever for over a decade. If it was a problem for folks with celiac disease, I would know it by now. You may have an issue with acetaminophen that has nothing to do with celiac disease.

0

Share this post


Link to post
Share on other sites

I think it might be because he has been planning on changing jobs and just made the switch recently so maybe he's waiting for benefits to kick in.

0

Share this post


Link to post
Share on other sites

Call the manufacturer. There are some meds that have gluten. I use a generic acetaminophen that does not have gluten. Advil doesn't have it either, but I have found several brands of ibuprofen that do, so it's possible that there is a generic Tylenol that has it. Better safe than sorry, so I always call and check. I have found a variety of meds that DO have gluten, but none of the packaging showed it.

0

Share this post


Link to post
Share on other sites

I tried to buy ibuprofen today and realized none of them were labeled gluten free! Not the generic or the name brands. I thought that was strange because up till today, I have seen that label on medicines and vitamins pretty frequently. I did buy my tums though because they were on sale and clearly labeled gluten free!

0

Share this post


Link to post
Share on other sites

Oh, I also wanted to note that I was not curious about him being glutened from the medicine, I was wondering if its some allergic reaction that was common for people with celiac disease, I thought it might be possible because of how it is processed through the body or something. I really haven't ever taken it till recently, so I was curious to know if this was something common because if so, i shouldnt take it. Irish answered this for me though.

1

Share this post


Link to post
Share on other sites

Seems the FDA is working on label changes for acetamenophen related to skin reactions.

 

http://www.huffingtonpost.com/2013/08/01/acetaminophen-skin-reactions-warning-fda_n_3691974.html

 

You could also check ask a patient http://www.askapatient.com/

0

Share this post


Link to post
Share on other sites

Advil doesn't have it either,

Per the manufacturers of Advil, phone call earlier this month: "Advil TABLETS are gluten FREE. Advil LIQUIGEL AND CAPLETS and some other formulations are NOT gluten free. At this time, we can only guarantee that our TABLETS are safe for those with celiac and gluten sensitivity."
0

Share this post


Link to post
Share on other sites

"We can only guarantee" -- we only test those ones, and so will not make a statement that would potentially make us liable for an error by a supplier. This is a standard CYA legal disclaimer, and should not be taken to mean that there is actually any gluten in the product.

0

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
0